Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Med Womens Assoc. 2004 Spring;59(2):135-45.

Menopause: neuroendocrine changes and hormone replacement therapy.

Author information

  • 1Department of Psychiatry, University of California, San Diego, USA.

Abstract

OBJECTIVE:

We evaluated the effects of hormone replacement therapy (HRT) alone and in combination with a selective serotonin reuptake inhibitor on mood, cognition, and neuroendocrine parameters in peri- and postmenopausal women.

METHODS:

We measured neuroendocrine variations in peri- and postmenopausal depressed patients (DP) and postmenopausal normal control (NC) women (45 to 72 years old) before and after treatment with HRT alone and HRT combined with antidepressant medication. All subjects were without significant medical illness and off psychoactive or other medication that would interfere with neuroendocrine measures.

RESULTS:

Menopausal DP women reported greater severity of hot flashes, were less likely to be "morning" types, and had relatively good neuropsychological function compared with NC. DP and NC had comparable levels of reproductive hormones, with the exception of elevated prolactin levels, which increased, as did thyroid-stimulating hormone levels, in response to estradiol treatment. DP had poor sleep quality as measured both by subjective ratings and objective polysomnographic measures compared with NC. In DP estradiol did not enhance the effect of antidepressant alone on mood ratings.

CONCLUSION:

These findings may differ from other reports in the literature as a function of diagnoses of major depressive episode, randomized controlled trials, or dose and preparation of HRT. Further work is needed on the differential effect of treatment regimens in these disturbances that are evident primarily in baseline neuroendocrine function.

PMID:
15134429
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk